Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 22, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Apr 10, 2022, 3:20 AM CDT for Val Verde County, Texas. It took effect at Apr 10, 2022, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2022, 3:20 AM CDT (08:20 UTC)
- In effect from
- Apr 10, 2022, 1:00 PM CDT
- Expired
- Apr 10, 2022, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Austin/San Antonio, TX
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3528 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125 WWUS84 KEWX 100820 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 320 AM CDT Sun Apr 10 2022 ...Critical Fire Weather Conditions Continue across Val Verde County... .Very low relative humidity will occur this afternoon behind the dryline. This, in combination with wind gusts between 15 and 25 mph and dry fuels, will result in critical fire weather conditions. TXZ183-102100- /O.NEW.KEWX.FW.W.0022.220410T1800Z-220411T0100Z/ Val Verde- 320 AM CDT Sun Apr 10 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
840 WWUS84 KEWX 101912 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 212 PM CDT Sun Apr 10 2022 TXZ183-110100- /O.CON.KEWX.FW.W.0022.000000T0000Z-220411T0100Z/ Val Verde- 212 PM CDT Sun Apr 10 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 10, 12:53 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 10, 12:53 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1253 AM CDT Sun Apr 10 2022 .AVIATION (06Z TAFs)... Mainly VFR conditions prevail tonight. There is a low chance MVFR ceilings could develop along the I-35 corridor Sunday morning, but confidence at the moment is too low to include in TAFs. Better confidence in MVFR ceilings developing in stratus exists Sunday night, and has been included in AUS and SAT TAFs. Also, there is a low potential (currently less than 20%) for isolated SHRAs and TSRAs developing 21Z-03Z across South Central Texas. No mention of this in the TAFs at this time due to the lower confidence. Breezy S to SE winds will continue through the overnight, sustained around 12-18KT in some areas. A strong 40-50KT southerly low level jet is in place across central and eastern areas, resulting in the inclusion of wind shear in the AUS and SAT TAFs through the overnight and early morning. Mixing developing 14Z-16Z will promote wind gusts of 25-35KT returning late morning along and east of I-35 and I-37. && PREV DISCUSSION... /ISSUED 240 PM CDT Sat Apr 9 2022/ SHORT TERM (Tonight through Sunday Night)... Warm this afternoon with breezy southerly winds as the pressure gradient strengthens in response to surface cyclogenesis on the lee side of the Colorado Rockies. Aloft, transient shortwave ridging slides across the central plains while upper level trough begins to dig into the Intermountain west from out of the Pacific Northwest. Initially, low-level moisture recovery across South-Central Texas will be slow this afternoon but will ramps up from tonight into Sunday as the nocturnal low-level jet just above the surface intensifies. Given the slow moisture return, fire weather concerns continue across the region through this evening. See the fire weather discussion below for additional details. The surface flow struggles to decouple tonight due to the strong low-level jet just above the surface. This will result in breezy surface winds through most of the night. With the increasing low-level moisture and wind speeds staying elevated, expect a milder night and the return of some cloud cover across the region into Sunday. The ridging over the central plains slides east into Sunday while subtle pieces of shortwave energy pivot over Mexico at the base of the longwave trough pattern draped across the western CONUS. Most recent model guidance do have one of these subtle pieces of energy advancing across the region on Sunday afternoon. While the forecast does remain dry, it is contingent on the capping inversion being able to hold with lack of enough forcing from the establishing dryline to the west and the subtle shortwave energy moving across the region. In the conditional chance (around 10 percent) that the capping inversion is able to erode and allow for the development of isolated convection, then a strong to severe isolated storm could not be ruled out given the combination of sufficient instability and bulk shear (0-6 km) over the region. Other items to highlight for Sunday will be windy conditions across our eastern counties as the strong low-level jet from the overnight mixes down with the heating of the day. Sustained winds around 25 mph will be possible with gusts up to 35 mph. A wind advisory will be issued for this region as a result. However, will also note that stubborn cloud cover into the afternoon across the coastal plains could keep the high temperatures lower compared to the rest of the region. Whereas to the west towards the Rio Grande Plains, the wind will trend much lighter due to the placement of the dryline while temperatures soar into the 90s from the drier air and mainly clear skies. Despite the lighter winds, fire weather concerns continue out west but look to stay below red flag criteria. Sunday night will continue to see breezy southerly winds across our eastern areas. This will setup a warmer and more humid night over the area. This also allow for the development of low stratus during the overnight into Monday morning. With the wind speeds remaining elevated, any patchy fog should be rather limited. Fire Weather Critical fire weather conditions with a Red Flag Warning continues through 8 pm this evening across all of South-Central Texas due to the combination of southerly winds around 20 mph with gusts up to near 30 mph, humidity levels between 15 and 20 percent and drought stressed fuels. The winds remain elevated through tonight but the humidity levels steadily increase as dew points rise with moisture recovery. Sunday should see a dryline advance into the Rio Grande plains. Locations near and west of this dryline will see lighter winds and lower humidity levels. Further to the east, expect much stronger southerly winds where gusts up to 35 mph will be expected but humidity levels will be higher across this region. Given the conditions, expect elevated to near critical fire weather concerns across portions of the Southern Edwards Plateau and Rio Grande Plains where min humidity levels fall below 20 percent. The lower winds across this region are expected to keep conditions below Red Flag criteria. LONG TERM (Monday through Saturday)... Summary: Several conditional storm chances in the forecast Monday afternoon through Wednesday morning mainly for our eastern areas. Overall precip chances and forecast rainfall amounts are low, but severe weather would be possible if storms are able to develop, with the best chance on Tuesday afternoon and evening. Fire weather concerns remain in place for the Rio Grande Plains during this time, then spread across the whole region on Wednesday behind a strong cold front. Details: A somewhat weak western CONUS trough will be in place to begin the long term Monday, with W to WSW flow aloft over TX and an embedded shortwave approaching later in the day. Muggy conditions are expected for many areas, but a dryline will mix into our region in the afternoon. Cloud cover may stick around over far southeastern portions of our area much of the day. Current expectations are for ample CAPE to be available aloft but capping seems to be holding in the vast majority of model and ensemble runs and is rather impressive in some of the (see NAM). Differential heating and weak lift may combine to help out a little, but model trends have been shifting towards the drier solutions at least through the evening. Will hold onto low end POPs from 21Z through the overnight, and SPC is carrying a Marginal Risk of severe weather across the eastern Hill Country and I-35 corridor in case a storm or two is able to find a hole in the CAP. The majority of the evidence suggests we'll stay dry on Monday/Monday night, but will continue to monitor the low-end storm chances. Tuesday afternoon and evening could provide a slightly higher chance for storm development over central and eastern portions of the region. At the moment, only thinking ~30% POPs. Upper troughing will deepen some over the intermountain west Monday night, and although the primary area of lift will remain well to our north on Tuesday into Tuesday night, another shortwave will likely pass over our area with at least modest PVA. Global models suggest a somewhat better chance for the cap to break near the dryline in the afternoon. One limiting factor could be if there is potential morning activity over the Coastal Plains that the latest GFS is somewhat bullish on. Although the Day 4 SPC outlook area currently only covers Llano to San Marcos to Giddings, would think the D3 update overnight tonight could introduce a marginal risk further to the south. Highs near the Rio Grande likely top 100 Tuesday while eastern areas probably remain in the mid 80s due to cloud cover. Some lingering back-end shower/storm activity near the US-77 corridor may be possible as late as Wednesday morning, but the trough should be quickly pulling away to the northeast and taking the cold front with it. Strong NW flow is likely during the day with very dry air moving back into the region, and RH will fall to the single digits west and teens east. Expect Critical fire weather conditions as a result. A quick return to southeasterly flow is forecast on Thursday but elevated to near-critical fire weather conditions likely remain as moisture return won't be immediate. Expect cooler, but still near-to-above normal temperatures Thursday and Friday. PREV DISCUSSION... /ISSUED 1248 PM CDT Sat Apr 9 2022/ AVIATION...18Z TAF Package VFR conditions prevail through the TAF period. For the TAF sites along the I-35 corridor (KAUS, KSAT, KSSF) expect for a breezy southerly flow to persist through the period. A strong nocturnal low-level jet of 45 to 50 knots develops tonight at around the 1500-2000 foot level. This will result in the potential for low- level wind shear from tonight into Sunday morning despite the surface winds struggling to decouple. Cloud cover will uptick as well with combination of high level cirrus out of the west and pockets of low clouds along the Balcones Escarpment. Do not have enough confidence to insert into the TAF but a brief period of MVFR ceilings couldn't be ruled out during Sunday morning. For KDRT, expect breezy east-southeasterly winds throughout this afternoon under clear skies. High clouds will begin to stream in from the west tonight into Sunday while surface winds subside to around 10 knots as the dryline approaches and settles overhead into and through Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 87 67 90 68 88 / 10 - 10 - 30 Austin Bergstrom Intl Airport 87 69 90 67 88 / 10 - 10 - 30 New Braunfels Muni Airport 89 67 91 67 90 / 10 - 10 - 20 Burnet Muni Airport 87 65 90 66 88 / 10 - 20 - 20 Del Rio Intl Airport 97 66 97 69 100 / - 0 - - - Georgetown Muni Airport 87 68 91 68 89 / 10 - 20 - 30 Hondo Muni Airport 95 65 94 65 97 / - - 10 - 10 San Marcos Muni Airport 88 67 90 66 89 / 10 - 10 - 20 La Grange - Fayette Regional 84 68 88 70 86 / 10 - 10 - 20 San Antonio Intl Airport 90 68 91 68 91 / 10 - 10 - 20 Stinson Muni Airport 93 67 94 70 95 / 10 - 10 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 7 PM CDT this evening for Bastrop-Burnet-Caldwell-De Witt-Fayette-Gonzales-Lavaca-Lee-Travis- Williamson. && Short-Term/Aviation...76 Long-Term...Quigley
Hazardous weather outlook, Apr 9, 8:17 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 817 PM CDT Sat Apr 9 2022 TXZ171>173-183>194-202>209-217>225-228-110130- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 817 PM CDT Sat Apr 9 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Elevated fire weather conditions will continue overnight, despite the loss of daytime mixing, mostly due to breezy southerly winds and active, ongoing fires in portions of South Central Texas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to near critical fire weather conditions are forecast on Sunday and again Wednesday through Thursday. There is a chance for storms across portions of the eastern Hill Country and along and east of the I-35 and I-37 corridors Monday afternoon through Tuesday night. There is the potential for some strong to severe storms during this time. At this time, the threat for Sunday and Monday afternoon is highly conditional, given a strong cap expected both afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.